Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2004, 2:11 AM CDT for Sawyer County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 2:11 AM CDT (07:11 UTC)
- Expired
- Apr 18, 2004, 3:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Sawyer County, WI
The radar
The Duluth radar (KDLH), 148 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
650 WUUS53 KDLH 180711 SVRDLH WIC113-180815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 209 AM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAWYER COUNTY IN NORTHWEST WISCONSIN * UNTIL 315 AM CDT * AT 209 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES SOUTHWEST OF EXELAND...OR ABOUT 17 MILES EAST OF RICE LAKE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EXELAND AROUND 215 AM CDT... RADISSON AROUND 220 AM CDT... OJIBWA AROUND 230 AM CDT... THIS IS A DANGEROUS STORM WITH A HISTORY OF HAIL THE SIZE OF QUARTERS. MOVE INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION LIKE A RAVINE OR DITCH. LAT...LON 4558 9154 4545 9136 4581 9074 4600 9102 $$ CLC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:15 PM CDT, 10 hours 56 minutes earlier.
Area forecast discussion, Apr 17, 3:15 PM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 315 PM CDT SAT APR 17 2004 .DISCUSSION...MAIN FOCUS IS ON SEVERE WEATHER POTENTIAL SUNDAY. THE MODELS ARE INDICATING WHAT MIGHT BE A MAJOR SEVERE WEATHER OUTBREAK ACROSS PORTIONS OF OUR CWA SUNDAY AND SUNDAY EVENING. THE 12Z MODELS ARE FAIRLY SIMILAR IN THEIR HANDLING OF THE SURFACE LOW EXPECTED TO MOVE INTO CENTRAL MINNESOTA BY SUNDAY EVENING. WILL SIDE WITH ETA FOR THE DETAILS...GIVEN SOME POTENTIAL CONVECTIVE FEEDBACK WITH THE GFS ON SUNDAY. THE SYSTEM SHOULD HOLD OFF SOMEWHAT ON THE DEVELOPMENT OF PRECIPITATION TONIGHT. THE LOW WILL NOT REALLY ADVANCE INTO THE PLAINS STATES UNTIL AFTER MIDNIGHT...AND THE BEST OVERRUNNING DOES NOT ARRIVE UNTIL LATER TONIGHT OR BETTER YET ON SUNDAY. SHOULD BE SOME SCATTERED SHOWERS THIS EVENING...WITH THUNDERSTORMS POSSIBLE AFTER MIDNIGHT AS H8 LI VALUES DROP TO BELOW ZERO. STRONG OVERRUNNING WILL TAKE PLACE ON SUNDAY...BRINGING A SOAKING RAIN TO MUCH OF THE CWA. THE LOW IS FORECAST TO MOVE INTO CENTRAL MINNESOTA DURING THE LATE AFTERNOON...ALLOWING THE WARM FRONT TO LIFT INTO NORTHWESTERN WISCONSIN. THE AIR SOUTH OF THE FRONT WILL BE VERY UNSTABLE...AND ALL FORECAST PARAMETERS INDICATE THE POTENTIAL FOR A FEW TORNADIC SUPERCELLS IN EC MN/NW WI DURING THE LATE AFTERNOON AND EARLY EVENING. THE 0-2KM VGP IS FORECAST TO BE AROUND 0.5...SWEAT IS FORECAST TO BE AROUND 500 AND THE 0-1KM SR HELICITY IS FORECAST TO BE OVER 400 M2/S2 WITH A STRONGLY VEERING HODOGRAPH PROFILE. STRONG CONVERGENCE AND OVERRUNNING ALSO EXPECTED IN THE VICINITY OF THE FRONT. COOL NORTHEAST WINDS NORTH OF THE FRONT WILL MEAN LOW LCLS JUST ALONG AND NORTH OF THE FRONT... WHICH WILL FURTHER INCREASE THE POTENTIAL FOR ROTATING STORMS. WILL ADD THE MENTION OF SEVERE STORMS TO THE SOUTHERN ZONES. NORTHERN PORTIONS OF THE CWA COULD RECEIVE A SUBSTANTIAL AMOUNT OF PCPN AS WELL...WITH STRONG OVERRUNNING AND PW AROUND 1.25 INCHES. THE PRECIPITATION WILL CONTINUE INTO THE NIGHT SUNDAY NIGHT... WITH STORMS CONTINUING INTO THE EVENING ACROSS AT LEAST THE SOUTHEAST HALF OF THE CWA. THE PRECIPITATION SHOULD DIMINISH ON MONDAY...LEAVING PARTLY SUNNY SKIES FOR TUESDAY. NO OTHER MAJOR SYSTEMS ARE EXPECTED FOR THE DURATION OF THE EXTENDED. TEMPS WILL BE MUCH COOLER NEAR LAKE SUPERIOR...AS LOW CLOUDS DEVELOP AND WINDS STRENGTHEN. COULD ALSO BE SOME FOG AND DRIZZLE AT TIMES AFTER THE RAIN INITIALLY MOVES IN. WILL STAY ON THE COOL SIDE OF MOS DUE TO CLOUDS/PCPN EXPECTED FOR MOST AREAS. THE ONLY EXCEPTION IS OUR SOUTHERN ZONES WHICH SHOULD SEE WARMER TEMPS IN THE VICINITY OF THE WARM FRONT. && .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. DAP
Hazardous weather outlook, Apr 17, 8:39 AM CDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 839 AM CDT SAT APR 17 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 839 AM CDT SAT APR 17 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND TOMORROW... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS NORTHWEST WISCONSIN AND THERE IS A SLIGHT CHANCE THAT SOME MAY BE SEVERE WITH HAIL GREATER THAN 3/4 INCH OR GUSTY WINDS GREATER THAN 58 MPH...ESPECIALLY OVER PRICE COUNTY AND SOUTHERN PORTIONS OF BURNETT...WASHBURN...AND SAWYER COUNTIES. NORTHEAST WINDS WILL INCREASE LATE TONIGHT ON LAKE SUPERIOR. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE NEARSHORE AREAS OF LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. THE BEST CHANCE OF SEVERE WEATHER IS SOUTH OF LINE FROM GRAND MARAIS...THROUGH THE IRON RANGE...TO BRAINERD...AND ACROSS ALL OF NORTHWEST WISCONSIN. THE GREATEST THREAT WITH THESE SEVERE STORMS IS LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES MAY DEVELOP ACROSS NORTHWEST WISCONSIN. BRISK NORTHEAST WINDS WILL OCCUR OVER LAKE SUPERIOR SUNDAY AND SUNDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE NEARSHORE AREAS OF LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND TOMORROW. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH LJT
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:37 AM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 53 min |
| Apr 18, 4:00 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield | 30 min |
| Apr 18, 4:43 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 32 min |
| Apr 18, 4:56 AM CDT | Severe Thunderstorm Warning | DLH | Douglas, Washburn | 34 min |
| Apr 18, 5:20 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Sawyer | 55 min |
| Apr 18, 7:18 AM CDT | Severe Thunderstorm Warning | DLH | Burnett | 27 min |
| Apr 18, 7:33 AM CDT | Severe Thunderstorm Warning | DLH | Washburn | 27 min |
| Apr 18, 7:56 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 34 min |
| Apr 18, 8:27 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Sawyer | 48 min |
| Apr 18, 9:10 AM CDT | Severe Thunderstorm Warning | DLH | Price | 35 min |
| Apr 18, 4:41 PM CDT | Tornado Warning | DLH | Burnett | 64 min |
| Apr 18, 5:13 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 32 min |
| Apr 18, 5:23 PM CDT | Tornado Warning | DLH | Washburn | 67 min |
| Apr 18, 5:54 PM CDT | Tornado Warning | DLH | Sawyer | 66 min |
| Apr 18, 6:32 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.